Hail, Curry
- When
- May 4, 3:07 PM MST to 3:08 PM MST
- Where
- Curry County, 0.69 mi N of Clovis
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.420, -103.200
Pea to penny size hail was reported on the east side of Clovis.
A dryline positioned across far eastern New Mexico provided the focus for isolated showers and thunderstorms on May 4, 2019. Most thunderstorms across the area from near Clayton to Tucumcari and Portales produced brief strong wind gusts, small hail, and localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A dryline positioned across far eastern New Mexico provided the focus for isolated showers and thunderstorms on May 4, 2019. Most thunderstorms across the area from near Clayton to Tucumcari and Portales produced brief strong wind gusts, small hail, and localized heavy rainfall. The strongest storm moved slowly northeast through eastern Curry County with penny size hail on the east side of Clovis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 4, 1:48 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 248 PM MDT Sat May 4 2019 .SYNOPSIS... Isolated to scattered storms will develop over the eastern plains, progressing eastward toward Texas this evening. Any storm that develops will have the potential to become severe, with large hail and damaging winds being the main hazards. Dry southwest winds will strengthen Sunday, expanding into eastern New Mexico pushing any afternoon storms to or east of the Texas line. Continued dry, warm, and breezy to windy conditions persist Monday. A Pacific storm system will enter into Arizona Tuesday, bringing an increase in shower and storm activity to western and northern New Mexico Tuesday night into Wednesday. Little in the way, if any, snow accumulation over the northern mountains is expected with this storm system as most of the precipitation will likely remain liquid. Temperatures will drop back to or below normal by Tuesday, continuing to trend down through the rest of next week as the weather pattern will remain active. && .DISCUSSION... Short Term...A dryline boundary has developed along the east slopes of the Central Mountain chain this afternoon, where a few garden- variety storms have begun to develop. The likelihood for these storms to become severe remains, with SBCAPE ranging from 1000-2000 J/kg across the east with the higher amounts closer to TX and southeast NM. Bulk shear remains decent at 30-40kts, however the aforementioned dryline bdry does not look to be sharp enough with enough shear to allow for more widespread storms to develop. Thus have kept only isolated-scattered tstms across the east, with better coverage closer to the NM/CO border where a very subtle mid-level disturbance is traversing the CO Rockies. Large hail, and damaging downdraft winds will be the main hazards from any severe thunderstorm. Favorable instability and shear will keep stronger storms persisting into the TX Panhandle late this evening toward midnight. Sunday...Depending on how strong outflow boundaries are from overnight convection, the Gulf moisture only looks to make it just west of the NM/TX border, moreso into Chaves County. Some patchy fog is again possible through portions of Chaves and Roosevelt Counties, with low morning clouds more likely. Dry southwest flow increases with a lee side trough trying to develop over southeast CO. This will help push the sfc Gulf moisture east into TX, which will limit any thunderstorm potential to right along the NM/TX border Sunday afternoon. Next Week...Southwest flow continues to strengthen Monday with critical fire weather conditions likely through portions of the Central and Northeast Highlands, however the recent green-up will limit the threat of rapid fire growth there (see Fire Wx Discussion). Models have trended later by ~12 hours with the timing of the next Pacific low moving into AZ late Tue, increasing showers and high elevation snow chances Tuesday night into Wednesday morning. Snow levels look to to stay above 8500-9000' across the northern mountains, with little if any actual snow accumulations. Temperatures trend down notably, and continue to do so Thursday when a backdoor cold front swings through eastern NM as the Pacific low opens to a trough and progresses northeast into the Great Plains. An active weather pattern looks to continue through the coming week into next weekend with another Pacific low digging southeastward toward the desert southwest. 24/RJH && .FIRE WEATHER... Low level moisture will hold its ground over the eastern plains tonight where excellent RH recovery is forecast. However, into the daytime Sunday the breezes will turn more southwesterly, carrying moisture mostly outside of NM, and any storms will likely be confined to the far northeastern corner of the state. Above normal temperatures, high mixing heights, and dry conditions will be at work in most zones Sunday afternoon, but the winds will be the limiting factor for a widespread critical day, as wind speeds are forecast to be primarily breezy with only localized windy conditions. Into Monday, the upper low over CA will usher in stronger winds to NM with the dry, unstable, and above normal temperature regime persisting. This will expand a threat of critical winds and low RH over the highlands near and just east of the central mountain chain of NM. Fuels are undergoing substantial green-up, so a Fire Weather Watch issuance does not appear necessary just yet. Into Tuesday, a sluggish upper low trek eastward into AZ will keep breezy to windy conditions going with a fairly similar placement of critical conditions. The primarily difference between Monday to Tuesday would be that the critical threat may expand slightly eastward onto the interface of the highlands with the eastern high plains. Temperatures would be cooling slowly, but still above average in these eastern zones with minimal precipitation prospects. The cooling trend will become more prominent thereafter with increasing precipitation chances also helping to mitigate the critical fire weather threat. 52 && .AVIATION... 18Z TAF CYCLE Low clouds are quickly eroding away in eastern New Mexico with only another hour or so of MVFR ceilings expected. As the afternoon warms, new cumulus will bubble over the eastern plains with isolated showers and thunderstorms taking shape. While the number of storms will be rather low, a few strong to severe cells will be possible with gusty downburst winds and hail posing aviation hazards. Into western and central New Mexico, the cumulus clouds will have much higher bases, and any showers that develop will likely just produce evaporating rainfall and/or gusty winds. Otherwise, prevailing breezes will be light to moderate. Any storms will move east of New Mexico by mid evening with a return of low clouds and patchy fog to far east central to southeastern parts of the state late tonight. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 43 79 46 78 / 0 0 0 0 Dulce........................... 35 73 36 74 / 0 5 0 5 Cuba............................ 41 74 43 75 / 0 0 0 5 Gallup.......................... 35 78 37 76 / 0 0 0 0 El Morro........................ 36 74 37 73 / 0 0 0 0 Grants.......................... 37 77 38 77 / 0 0 0 0 Quemado......................... 40 76 40 74 / 0 0 0 0 Glenwood........................ 49 83 48 80 / 0 0 0 0 Chama........................... 32 67 34 69 / 0 5 0 5 Los Alamos...................... 48 72 50 75 / 5 0 0 5 Pecos........................... 43 72 45 75 / 5 0 0 5 Cerro/Questa.................... 34 69 37 70 / 0 5 0 5 Red River....................... 31 58 33 61 / 5 10 0 5 Angel Fire...................... 27 64 28 67 / 5 5 0 10 Taos............................ 33 72 36 75 / 0 0 0 5 Mora............................ 37 70 40 74 / 5 5 0 10 Espanola........................ 43 77 46 81 / 5 0 0 5 Santa Fe........................ 45 72 48 75 / 5 0 0 5 Santa Fe Airport................ 42 76 44 79 / 0 0 0 5 Albuquerque Foothills........... 50 80 52 81 / 0 0 0 5 Albuquerque Heights............. 50 81 53 81 / 0 0 0 0 Albuquerque Valley.............. 45 83 47 84 / 0 0 0 0 Albuquerque West Mesa........... 50 81 52 82 / 0 0 0 0 Los Lunas....................... 42 83 45 83 / 0 0 0 0 Rio Rancho...................... 50 81 52 82 / 0 0 0 0 Socorro......................... 51 87 52 86 / 0 0 0 0 Sandia Park/Cedar Crest......... 46 73 48 76 / 0 0 0 5 Tijeras......................... 47 77 49 79 / 0 0 0 5 Moriarty/Estancia............... 39 78 41 80 / 0 0 0 5 Clines Corners.................. 43 74 45 76 / 5 0 0 5 Gran Quivira.................... 47 78 48 80 / 0 0 0 5 Carrizozo....................... 51 81 53 82 / 0 5 0 5 Ruidoso......................... 46 74 47 75 / 5 5 0 5 Capulin......................... 38 73 41 77 / 20 20 0 10 Raton........................... 36 76 39 80 / 10 10 0 10 Springer........................ 38 76 41 79 / 5 10 0 10 Las Vegas....................... 40 74 42 77 / 5 0 0 5 Clayton......................... 45 79 48 82 / 30 20 5 10 Roy............................. 43 76 46 80 / 20 10 0 10 Conchas......................... 49 85 52 88 / 20 5 0 5 Santa Rosa...................... 48 84 49 86 / 10 5 0 10 Tucumcari....................... 50 87 53 89 / 20 5 0 10 Clovis.......................... 51 83 53 84 / 20 10 5 10 Portales........................ 51 85 53 86 / 20 10 10 10 Fort Sumner..................... 51 85 53 87 / 10 5 5 10 Roswell......................... 56 91 57 93 / 10 10 5 5 Picacho......................... 51 84 53 85 / 5 10 5 5 Elk............................. 48 81 50 81 / 5 10 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 24
Hazardous Weather Outlook National Weather Service Albuquerque NM 404 AM MDT Sat May 4 2019 NMZ501>540-051015- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 404 AM MDT Sat May 4 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms will be possible across portions of eastern New Mexico this afternoon and evening. The greatest threat will exist across northeast and east-central New Mexico, especially near the New Mexico and Texas line. Storm motions are expected to be toward the east-southeast at 10 to 20 mph. Large hail and damaging wind gusts are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few severe thunderstorms are expected across far eastern New Mexico late in the day Sunday. Active dryline thunderstorms will remain in the forecast near the New Mexico and Texas line Monday afternoon and evening, and again Tuesday. A transition to a much cooler and wetter pattern is expected for mid to late next week. This will include snow at the highest elevations of northern New Mexico . .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail and damaging winds through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 41
Special Weather Statement National Weather Service Albuquerque NM 240 PM MDT Sat May 4 2019 NMZ528-531-042100- Far Northeast Highlands-Harding County- 240 PM MDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 300 PM MDT... At 239 PM MDT, Doppler radar was tracking strong thunderstorms 10 miles east-southeast of Wagon Mound, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. This storm will impact state roads 120 and 271. && LAT...LON 3578 10479 3608 10457 3608 10418 3578 10436 TIME...MOT...LOC 2039Z 266DEG 15KT 3592 10456 Guyer
Special Weather Statement National Weather Service Albuquerque NM 307 PM MDT Sat May 4 2019 NMZ528-529-531-532-042115- Far Northeast Highlands-Eastern San Miguel County-Harding County-Northeast Highlands- 307 PM MDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 315 PM MDT... At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Maes, or 18 miles southeast of Wagon Mound, moving east at 25 mph. Penny size hail and wind gusts up to 55 mph will be possible with this storm. This storm will impact state roads 271, 419, and the Canadian River. && LAT...LON 3576 10462 3592 10461 3596 10426 3566 10428 TIME...MOT...LOC 2105Z 271DEG 22KT 3584 10444 Guyer
Special Weather Statement National Weather Service Albuquerque NM 332 PM MDT Sat May 4 2019 NMZ528-529-531-532-042145- Far Northeast Highlands-Eastern San Miguel County-Harding County-Northeast Highlands- 332 PM MDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 345 PM MDT... At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Roy, or 22 miles west of Mosquero, moving east at 15 mph. Penny size hail and wind gusts up to 55 mph will be possible with this storm. This storm will impact Maddox Road. && LAT...LON 3577 10450 3591 10446 3592 10411 3565 10417 TIME...MOT...LOC 2131Z 279DEG 13KT 3582 10435 Guyer
Special Weather Statement
National Weather Service Albuquerque NM
358 PM MDT Sat May 4 2019
NMZ531-532-042230-
Eastern San Miguel County-Harding County-
358 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND WEST
CENTRAL HARDING COUNTIES UNTIL 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Roy, or 17 miles west of Mosquero, moving east at 10
mph.
Penny size hail and wind gusts of 55 mph will be possible with this
storm.
Locations impacted include...
State road 419, Maddox Road, and Solano.
&&
LAT...LON 3560 10407 3571 10439 3573 10439 3573 10437
3578 10438 3578 10436 3581 10437 3581 10436
3582 10437 3588 10436 3588 10400
TIME...MOT...LOC 2157Z 279DEG 9KT 3578 10427
GuyerThe Cannon AFB radar (KFDX), 45 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
2 hail. Local standard time, as filed.
Pea to penny size hail was reported on the east side of Clovis.
Pea to penny size hail was reported in east Clovis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811641, 811643.